Symptoms of Poisoning
Sudden salivation, foaming of the mouth, gagging, and vomiting
Skin rash or hives
Pawing at the mouth
Sudden bloody vomit or sudden bloody diarrhea
Staggering, confusion, and circling behavior
Sudden lack of appetite
Muscle rigidity, tremors, or twitches
Loss of consciousness
What You Should Do
If you suspect that your pet has been poisoned, or you witnessed the event, it is important to quickly collect as much information as you known about the poison. Place any vomit or diarrhea in a plastic bag, and if possible gather up the label of the toxic material the dog was exposed to and try to determine how much of the substance your dog ingested.
If your dog is currently having life threatening symptoms such as seizures, loss of consciousness, or difficulty breathing, gather up the items mentioned as quickly as possible and rush your pet to the nearest veterinarian. Have someone call the veterinarian's clinic or hospital to tell them a poison case will be arriving soon.
Pet owners always need to take their dog to a veterinarian, or call the APCC, if they suspect that any type of poising as occurred. It can take hours, days, weeks, and even months for poison symptoms to develop (for example, some rat poisons can silently harm a dog's organs without causing symptoms for weeks), and by the time the symptoms occur it may be too late. Never take a wait and see approach if you suspect your dog has been exposed to poisons.
What Your Veterinarian Will Do
The actions your veterinarian will take will depend on the type of poison that your dog has been exposed to. Some poisons require oral administration of activated charcoal to absorb the poison, other poisons require the inducement of vomiting through hydrogen peroxide, antifreeze poisoning is treated by administering alcohol to the dog, and other poisons need to be flushed from the dogs system using large amounts of intravenous and subcutaneous fluids.
In most instances, multiple blood tests are needed to assess the level of toxins in the dog's blood and if any kidney damage has occurred. Some severe cases of poisoning may also require extensive therapies such as dialysis, or supportive therapies such as shock treatment, and hospital stays.